Try it
Psychiatry · Antidepressants: discontinuation syndrome
Sample itemA patient abruptly stops paroxetine and develops dizziness, flu-like symptoms, irritability, electric shock sensations and nausea. The most appropriate step is:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Reintroduce the drug and taper slowly
Antidepressant discontinuation syndrome follows abrupt cessation, especially with short half-life drugs such as paroxetine and venlafaxine. It begins within days, and is managed by restarting and tapering gradually, as fluoxetine rarely causes it because of its long half-life.
Option by option
A. Give haloperidol
Antipsychotics are not indicated and may cause adverse effects.
B. Diagnose relapse of depression and increase the dose of a new drug
The syndrome is a withdrawal effect, not a relapse of depression.
C. Reintroduce the drug and taper slowly (correct)
Correct. Reintroduce and taper slowly.
D. Start lithium
Lithium has no role.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…